Post-finasteride syndrome (PFS) is a constellation of serious adverse side effects manifested in clinical symptoms that develop and persist in patients during and/or after discontinuing finasteride treatment in men with pattern hair loss (androgenetic alopecia) or benign prostatic hyperplasia. These serious adverse side effects include persistent or irreversible sexual, neurological, physical and mental side effects. To date, there are no evidence-based effective treatments for PFS. Although increasing number of men report persistent side effects, the medical community has yet to recognize this syndrome nor are there any specific measures to address this serious and debilitating symptoms. Here we evaluate the scientific and clinical evidence in the contemporary medical literature to address the very fundamental question: Is PFS a real clinical condition caused by finasteride use or are the reported symptoms only incidentally associated with but not caused by finasteride use? One key indisputable clinical evidence noted in all reported studies with finasteride and dutasteride was that use of these drugs is associated with development of sexual dysfunction, which may persist in a subset of men, irrespective of age, drug dose or duration of study. Also, increased depression, anxiety and suicidal ideation in a subset of men treated with these drugs were commonly reported in a number of studies. It is important to note that many clinical studies suffer from incomplete or inadequate assessment of adverse events and often limited or inaccurate data reporting regarding harm. Based on the existing body of evidence in the contemporary clinical literature, the author believes that finasteride and dutasteride induce a constellation of persistent sexual, neurological and physical adverse side effects, in a subset of men. These constellations of symptoms constitute the basis for PFS in individuals predisposed to epigenetic susceptibility. Indeed, delineating the pathophysiological mechanisms underlying PFS will be of paramount importance to the understanding of this syndrome and to development of potential novel therapeutic modalities.
Traish is brilliantly forthright in this article. Some key excerpts here:
It is not surprising that almost all studies published to date do report increased sexual adverse effects. However, even when such sexual adverse events were reported, many argued that the numbers of subjects afflicted are small and propagated the falsehood that the adverse effects do resolve with continued treatment. This is unfortunately a willful blindness and a deceptive method to continue to prescribe these drugs to unsuspecting young men. The number of subjects experiencing adverse events is neither small nor irrelevant, given the persistent nature of adverse events in susceptible individuals. For those individuals afflicted, this constitutes a life sentence of sexual dysfunction, depression and/or anxiety. To put this in perspective, approximately 30 million young men, worldwide, would be prescribed finasteride or dutasteride to treat male pattern hair loss. Even if the incidence of persistent sexual adverse events is 3% to 5%, which may be viewed as a small number, approximately 900,000 to 1.5 million men would suffer persistent sexual and psychiatric adverse events. By no means this would be considered a small number and should not be dismissed or ignored.
Data from several studies as well as from the manufacturer own reporting that some adverse events do not resolve and may persist. A number of studies discussed in this review demonstrated that not all adverse events resolve with drug discontinuation and in some cases they persist or become irreversible. For these reasons, we find the argument that sexual adverse events resolve with continued treatment is outright inaccurate and, at best, deceptive.
One other argument consistently made in the literature is that the low-quality evidence available do not support a causal link between finasteride and persistent symptoms. Examining the contemporary clinical literature, it appears that almost all studies published to date demonstrated increased onset of sexual dysfunction and psychiatric dysfunction, irrespective of the assessment method, age or drug dose. How could such evidence be totally ignored and dismissed as low-quality evidence? Given that considerable level of bias is introduced in many of these studies since large number of these clinical trials were funded and administered by the drug manufacturers, it is paramount that clinicians do their due diligence and not fall for the slogan, “these drugs are well tolerated and safe.”
It is imperative that we consider how safety reporting of adverse events due to finasteride and dutasteride have been inadequate in most clinical trials. Indeed, this inaccurate reporting of harm makes the evidence regarding the adverse events to be limited and may appear of poor-quality. Given the level of bias due to conflict of interest, it is not surprising that the level of harm is tampered down significantly.
Although the concerns regarding finasteride adverse effects led the NIH to add PFS to its Genetic and Rare Disease Information Center, PFS has yet to be recognized by the medical community, even though several patients do present with very severe, peculiar and classical symptoms. It is distressing that many clinicians and key opinion leaders from various clinical disciplines continue to dispute and dismiss any notion that PFS is real. Most disturbing, however, is clinicians labeling of patients with PFS as unstable, psychotic or delusional.
It would be reasonable to expect that even with limited available evidence, it would be unacceptable to outright dismiss PFS and deny afflicted patients a basic medical evaluation and appropriate treatment, if available. Several examples illustrate the development of syndromes elicited as a result of drug treatments. The development of tardive dyskinesias due to use of phenothiazines in the treatment of patients with chronic schizophrenia is well understood and recognized. Similarly, other recognized drug-induced syndromes include: long QT syndrome (LQTS), Brugada syndrome, hematologic Syndromes and Fanconi’s syndrome. Contrary to PFS, persistent side effects arising from treatment with other drugs are well-recognized and accepted while those persistent adverse side effects arising from finasteride treatment are fiercely denied.
If drug-induced syndromes, other than finasteride, are well recognized by the medical community, it raises a fundamental question why the resistance by the clinical profession to recognizing PFS? Recently, Maksym et al. reviewed the literature on PFS and stated that despite the lack of final proof for PFS, the presence of severe and persistent side effects caused by the treatment of AGA raises great concern for the clinician. A low estimated prevalence of PFS should not be an excuse for non-vigilance since the drug is used by millions of relatively young and healthy individuals. Since imaging data from former finasteride users derived by fMRI and assessment of neuro-steroids levels in CSF by HPLC-Mass spectrometry analysis point to a disruption of neurotransmitters and chemical messengers by finasteride, it is difficult to continue to argue that such drugs are “safe and tolerable and without adverse side effects.” Such dismissal of this syndrome may be considered a willful blindness on the part of the clinical community, at large.
The argument often made is why only some individual are affected but not all those who are treated with these drugs? The susceptibility of individuals to adverse reactions may lie in their epigenetic phenotype. Interestingly, with so many drug-induced syndromes recognized by the clinical community, it is surprising that PFS appears to be difficult to recognize or acknowledge. This raises several fundamental questions for why such fierce resistance?
The failure of the clinical and scientific communities to develop better understanding of the pathophysiological mechanisms underlying the various symptoms of this syndrome should not be a reason to label PFS patients as psychotic or delusional. Furthermore, considerable evidence exists from pre-clinical studies on the role of 5α-RIs in sexual function and effects on the CNS, which may explain adverse events on mood, anxiety and depression. Finally, new studies have demonstrated that these drugs may increase the incidences of type 2 diabetes and Kidney diseases. For these reasons, we should be more vigilant about the harm produced by these drugs. Thus, to dismiss outright such obvious clinical symptoms in patients with PFS represents a new level of arrogance adopted by some in the clinical community due to scientific and clinical ignorance.
It is time to acknowledge and recognize that patients who are suffering from PFS are not psychotic or delusional, as some in the clinical community wish to label them. It is time for action, and this necessitates development of more effective approaches to understanding the pathophysiological mechanism of PFS and development of novel therapeutic options.